Missouri, 2019Flash Flooding and Flooding in Missouri, July 5, 2019
July 5, 2019 · NWS SGF · 9 events in 7 counties and zones
Thunderstorms producing heavy rainfall caused flooding across portion of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing heavy rainfall caused flooding across portion of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 5:03 AM CST, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 5:03 AM CST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
603 AM CDT Fri Jul 5 2019
.SHORT TERM...(Today and tonight)
Issued at 203 AM CDT Fri Jul 5 2019
An MCV will continue to track southeast across the Missouri Ozarks
this morning. Numerous showers and thunderstorms will persist in
proximity to this feature. We will likely see some rather high
rainfall rates beneath some of these cells. Thus, any training of
thunderstorms may result in flash flooding.
Depending on how quickly this MCV moves southeast, it is quite
possible that activity lingers into this afternoon across the
eastern Ozarks. Areas of western Missouri and southeastern Kansas
may see a window of dry weather for at least a portion of the
afternoon.
We will then have to watch the status of convection developing
across southern Nebraska in the vicinity of a surface boundary.
Multiple CAMs are indicating this convection growing upscale into
at least one MCS with this activity potentially tracking south
into portions of southeastern Kansas and western Missouri this
afternoon or early this evening. If this situation materializes,
there will be the potential for damaging wind gusts given the
presence of very high CAPE and low-level theta-e differences
(supportive of strong cold pools).
Given the uncertainties in convective and cloud coverage today, we
have stuck pretty close to a model consensus blend for today's
highs. Areas of the central and eastern Ozarks should see highs
in the middle 80s. Temperatures in the upper 80s to around 90
degrees are forecast for locations along and west of the I-49
corridor.
Any leftover convection over the eastern Ozarks should then
quickly die off this evening. We will have to watch upstream for
additional MCS potential as a low-level jet stream interacts with
that boundary near the KS/NE border. We kept PoPs in the 20-40%
range tonight as it is difficult to pinpoint where a potential MCS
might track. Regardless, we will have to watch for the continued
potential for flash flooding, especially for locations that
receive multiple rounds of storms.
.LONG TERM...(Saturday through Thursday)
Issued at 203 AM CDT Fri Jul 5 2019
Chances for storms will then continue into this weekend as the
area will remain in the potential track for MCSs. Afternoon pop-up
storms will also remain possible depending on the timing of MCSs.
Global models do indicate that an upper level ridge will try and
build over the central U.S. early next week. However, there are
still some signals for embedded short wave energy tracking across
the central Plains. Thus, we kept slight chance PoPs going for
much of the area. Temperatures should warm a few degrees early
next week with those weak height rises.
Global models then suggest that a summertime ridge will shift west
towards the Four Corners region starting around the middle of next
week, thus putting our area in a northwest flow aloft. This would
support a frontal boundary slipping south into the region with
perhaps a slightly better chance for storms. Temperatures should
cool at least a few degrees if this scenario pans out.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 554 AM CDT Fri Jul 5 2019
A cluster of showers and thunderstorms will bring MVFR and brief
IFR conditions along with gusty and erratic winds to southern
Missouri this morning. Additional scattered thunderstorms are then
possible this afternoon and this evening, however confidence in
timing and location is lower.
In between thunderstorms, VFR conditions are expected this
afternoon and tonight with light south winds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jul 5, 3:28 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
428 AM CDT Fri Jul 5 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
428 AM CDT Fri Jul 5 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited thunderstorm wind damage risk.
Limited flooding risk.
Elevated lightning risk.
Limited excessive heat risk.
DISCUSSION...
A cluster of showers and thunderstorms will continue to slowly
push south and southeast across the outlook area this morning and
may persist into early this afternoon across the eastern Ozarks.
Cloud to ground lightning, wind gusts to 40 mph, and localized
flash flooding will be the primary potential hazards with these
storms.
Additional thunderstorm complexes may then track south across
portions of the outlook area later this afternoon and tonight.
Locally damaging wind gusts will be possible. Otherwise, cloud to
ground lightning and localized flash flooding will be the primary
potential hazards.
Despite the thunderstorms, heat indices this afternoon will warm
into the lower and middle 90s, especially over western Missouri
and southeastern Kansas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered thunderstorms will remain possible through
the weekend and into the middle of next week. While organized
severe weather is not expected, a few storms may produce locally
gusty winds and heavy rainfall.
Afternoon heat indices in the 90s to around 100 degrees can be
expected through the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
Flash Flood, Benton
- When
- July 5, 11:40 AM CST
- Where
- Benton County, 1.68 mi SW of Dell Jct to 1.64 mi SSW of Dell Jct
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.161, -93.340
Law enforcement reported a woman was swept off her feet while crossing a flooded driveway. The location is within headwaters of small unnamed basins leading to uncertainty of the precise location of the flood.
Flood, Hickory
- When
- July 5, 12:24 PM CST to 6:00 PM CST
- Where
- Hickory County, 0.54 mi E of Preston to 0.84 mi NE of Preston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.930, -93.220
Highway D was closed due to flooding.
Flash Flood, Polk
- When
- July 5, 12:51 PM CST to 4:16 PM CST
- Where
- Polk County, 0.55 mi E of Humansville to 0.38 mi SSE of Humansville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -93.570
Multiple roads were impassable due to high water.
Flash Flood, St. Clair
- When
- July 5, 1:00 PM CST to 4:16 PM CST
- Where
- St. Clair County, 2.8 mi ENE of Lindale to 2.1 mi ENE of Lindale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.160, -94.000
Route H and Route A were closed southeast of Appleton City due to flooding over the roadways.
Flood, Dade
- When
- July 5, 1:00 PM CST to 6:00 PM CST
- Where
- Dade County, 2.15 mi NW of Ernest to 2.09 mi NW of Ernest
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.500, -93.950
Missouri 97 was closed between Route E and Route BB due to flooding over the roadway.
Flash Flood, Polk
- When
- July 5, 1:25 PM CST to 4:16 PM CST
- Where
- Polk County, 0.96 mi WNW of Humansville to 1.05 mi WNW of Humansville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.807, -93.595
A vehicle stalled in high water near Highway 13 and East 316th Road.
Flood, St. Clair
- When
- July 5, 1:40 PM CST to 6:00 PM CST
- Where
- St. Clair County, 3.5 mi S of Johnson City to 3.56 mi S of Johnson City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -93.940
Route B was closed in several locations with water over the road.
Flood, Jasper
- When
- July 5, 2:30 PM CST to 6:00 PM CST
- Where
- Jasper County, 2.35 mi NNW of Duquesne to 1.72 mi SSW of Webb City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -94.490
Minor urban flooding occurred across portions of Joplin.
Flood, Taney
- When
- July 5, 3:45 PM CST to 6:00 PM CST
- Where
- Taney County, 0.69 mi S of Branson to 0.28 mi NE of Pt Lookout Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -93.220
The Branson police reported urban flooding of several roadways in the downtown area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Florida, July 5, 20191 death · 1 injured · $500 · 28 events
- Flash Flooding in Ohio, July 5, 2019$25 million · 2 events
- Flash Flooding and Flooding in Minnesota, July 5 to 7, 2019$395,000 · 8 events
- Hail in Colorado, July 5, 20192.5 in hail · 61 events
- Flash Flood and Damaging Wind in Arkansas, July 5, 2019$100,000 · 52 kt wind · 3 events
- Lightning Strike in Florida, July 5, 2019$75,000 · 1 event
- Hail and Damaging Wind in Nebraska, July 5, 2019$50,000 · 1 in hail · 2 events
- Flood in South Dakota, July 5 to 6, 2019$50,000 · 1 event
- Flood in South Dakota, July 5 to 7, 2019$35,000 · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 5 to 6, 2019$25,000 · 50 kt wind · 6 events
- Tornadoes and Flash Flooding in Minnesota, July 5 to 6, 2019$20,000 · EF0 · 10 events
- Damaging Winds and Lightning Strikes in South Carolina, July 5, 2019$24,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855994, 835310, 835252, 835253, 835311, 835254, 835312, 835313, 835314.